PDA

View Full Version : Unexplained Nausea? Ringing in the ears?



kkelly
11-05-2006, 11:14 AM
Just wondering.....Does anyone else have alot of nausea as a lupus symptom? Normally nausea is associated with drugs but I don't think the drugs I am on normally cause nausea. (pred, plaquenil, imovane, metoprolol) I find that it normally hits me at 2:00in the afternoon and then comes and goes in waves after that. Its frustrating - it feels like morning sickness almost every day!! But in waves and I am often bedridden with it. Same with the ringing in the ears....it has been with me pretty well since the lupus first appeared but I haven't been able to find any way to get rid of it. Anyhow, if anyone has these symptoms, Iwould love to hear about it since they don't seem to be standard ones and my doctor just scratches his head....
thanks alot,
karen
PS I have wondered about early stages of vertigo (my mom has that) but I don't get the spins so I don't think its that.

KayCee31614
11-05-2006, 11:20 AM
I am just wondering about the ringing in your ears. You may have to change the type of NSAIDs that you are using. I know that I had to switch from one type to another a few times during the course of this illness as I had the ringing in the ears and nausea, vomitting and stomach ache. The Plaquenil can also cause you to become nauseated. Are you taking your medications after you eat? I would ask the doctor about switching some of your meds.

Hugs, Kathleen

atedj
11-05-2006, 11:52 AM
I had alot of trouble with nausea when I first got on prednisone and plaquinil. I found that if I took it about 30 minutes after eating breakfast in the morning, it helped. I think having an empty stomach when you take it may be a reason for the nausea. Also, my doctor told me to break up the medication into two doses a day to help with it, too. I have always had a sensitive stomach, but after being on the meds for a few months, the nausea went away. Oh, make sure to eat protein for breakfast. That is helpful, too. Anyway, hope something I said brings you relief!

MARYCAIN
11-05-2006, 05:29 PM
Actually, nausea is a very common side effect of both plaquenil and beta-blockers like metaprolol. Sometimes drug-induced nausea improves after you have been on the medication for a couple of weeks - but sometimes persists the whole time you are on the medication. Beta-blockers can cause severe nausea in some people. If you are on once a day meds, taking them at night before you go to bed may make nausea more manageable. You may need a prescription anti-nausea medicine like zofran.

Ringing in the ears is called tinnitus - it can be caused by a variety of different things, but you should always contact your doctor if you experience ringing in your ears while taking plaquenil - it could indicate that the plaquenil is affecting your hearing. So definitely call your doctor about this. You should probably also be seen by an ENT specialist to rule out any medical reason for your tinnitus.

kkelly
11-05-2006, 06:44 PM
thanks for the great replies. I really appreciate it. I went off of plaquenil once for about 4 months and the nausea /tinnitus didn't really change. I also had it before starting the metoprolol, but I think there is a correlation with predinisone and nausea. Especially since it hits at around 2:00 - 5 hours after taking any meds. I did go to an ENT who thought the tinnitus was probably caused by lupus.
Anyhow - thanks again for all of the help. This is such a fantastic site. I will try the breakfast protein tip as well!!

MARYCAIN
11-05-2006, 07:05 PM
Do the nausea and the ringing in the ears seem to happen at the same time, or be unrelated? If the nausea seems to be happening after meals, it might be related to your gallbladder. For some reason, women with lupus seem especially prone to gallbladder disease - the gallbladder seems to stop working even though no gallstones are present, and it can cause awful nausea. If eating a meal high in fat, or dairy products seem to make you feel worse. you might ask your doctor about the possibility of gallbladder problems.

kkelly
11-06-2006, 01:11 PM
MaryCain
I have never investigated the gallbladder but I do feel worse often after eating. I try to avoid high fat and dairy as a rule. Are you a medical doctor or nurse? I have been reading your posts and they are so informative. It gets so hard to know which direction to turn for these issues. You have been so helpful - thanks so much.
Karen

MARYCAIN
11-06-2006, 01:57 PM
No, I work in the legal field, but about 70% of my job is medical malpractice issues, so I've taken medical courses as part of my job. The gallbladder I know about from personal experience - it was part of the way my lupus first presented, constant low-level nausea that would become really bad after I ate. I lost weight because it reached the point where even the smell of certain foods would make me sick - much like first-trimester pregnancy nausea. My GP told me it wasn't my gallbladder because I didn't have any of the usual abdominal pain, just a backache. The gastro doctor did a bunch of tests and told me I didn't have gallstones, but my gallbladder was only working at about 30% and my stomach was abnormally slow in emptying (gastroparesis, which can also cause nausea). When I had surgery to remove my gallbladder, the surgeon found my abdominal walls were covered with adhesions from serositis, which is what started them thinking about lupus. At that point I was referred to a rheumie. The gastro doctor also prescribed a drug called reglan for the gastroparesis, which he said was also lupus-related.

I guess the point is don't let your doctor rule out gallbladder because you don't have gallstones or typical pain - ask for a heida scan to measure your gallbladder function. If you have recently lost weight, or if you are taking medications to lower your cholsterol, you may be at increased risk of gallbladder problems.

Hope this helps.

Quarterhorsegal
11-06-2006, 05:12 PM
I agree that you should check these sympoms with your doctor. Prednisone can be hard on the stomach, so that is a possability that should not be ignored, especially if you are having any stomach pain or dark stools. You should always take your prednisone with food. I would also wonder about Meniere's Disease. It is not very common, but then we already stepped out of the realm of being common. Nausea is a pretty common side effect with many medications, but it can also be a symptom of many disease processes. Tinnitus is not very common. The drug probably most notorius for causing ringing in the ears is aspirin. However, it can be caused by other drugs too. Often it means your dose is too high. I hope you get some answers and resolution soon.
Laura

Missy
11-13-2006, 10:00 PM
I also seem to get intermitent nausea with no apparent cause. It doesn't happen after eating, and sometimes I feel better after eating, and sometimes I can't eat due to the nausea. It usually passes quite quickly. It's frustrating, because I FEEL like it's related to Lupus, but it's hard to tell. None of my meds are new - I've been on all for more than 1 year. First, (3 years ago) I thought the nausea was from not eating enough and being on high doses of Cellcept and Prednisone. But, now I'm off Prednisone and on a low dose of Cellcept. The Plaquenil I started a year ago and Lisinopril I've been on for a long time, too.

It seems like some things with my body I just have to accept as not explainable/fixable........

kkelly
11-14-2006, 03:36 PM
Missy
I know, maybe this is part of the "flu like" symptoms that come with lupus. I am going to check into the gallbladder but come to think of it- the nausea really comes and goes regardless of eating. I too eat (usually bread and crackers) to try to calm it. I have found plain tylenol often helps - gravol if its really bad (1/2 a tab - because it leaves me feeling hung over). I have been taking B12 tabs under the tongue (with folic acid). I haven't had much nausea in the past 2 weeks (probably a cooincidence but maybe is helping?)
Thanks for the feedback on this.
Karen

Missy
11-18-2006, 08:13 PM
Karen -

Thanks for your post. Glad to hear I'm not the only one with the mysterious nausea!

Be Well,

SoleSinger
11-19-2006, 02:05 PM
Do you have a BP monitor? Because too low BP can give you that kind of an effect too...

kkelly
11-19-2006, 05:50 PM
Hi SoleSinger
I don't have a BP monitor but I do have very low bp most times. I also have a tacchycardia (sp?) racing heart rate- cause unknown - maybe from heart surgery earlier in the year?? I didn't know that BP issues could be related to nausea and tinnitus but I will check it out some more or at least monitor what my bp is when I feel this way. thanks for the post
Karen

SoleSinger
11-19-2006, 09:37 PM
yup they can. It usually comes with dizziness too. But in my experience, that hasn't always been the case... Good Luck! I hope you find some answers!!!

Missy
11-29-2006, 09:38 PM
Thanks, again, Solesinger for yet more good and helpful info!!!